Jump to content

Ristanovic, 2009 Exacerbation of cataplexy following gradual withdrawal of antidepressants...


Altostrata
 Share

Recommended Posts

  • Administrator

Cited by Phelps, 2011, this study suggests a pattern of recovery from antidepressant withdrawal over 71 patients.

 

Sleep Med. 2009 Apr;10(4):416-21. Epub 2008 Aug 26.

Exacerbation of cataplexy following gradual withdrawal of antidepressants: manifestation of probable protracted rebound cataplexy.

Ristanovic RK, Liang H, Hornfeldt CS, Lai C.

 

Source

 

Department of Neurology, ENH-Evanston Hospital, Evanston, IL 60201, USA. r-ristanovic@northwestern.edu

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/18753005 Full text here.

 

BACKGROUND:

 

A double-blind, placebo-controlled sodium oxybate trial provided a unique opportunity to compare changes in cataplexy following gradual withdrawal from antidepressants in narcolepsy patients.

 

METHODS:

 

Of 228 enrolled patients, 71 discontinued antidepressant therapy. Data from 57 patients were available for analysis: 37 patients discontinued tricyclic antidepressants (TCAs) and 20 discontinued selective serotonin reuptake inhibitors (SSRIs). The trial included a 21-day withdrawal phase followed by 18-day washout and 14-day single-blind treatment phases. Two additional weeks were permitted for withdrawal from fluoxetine due to its long half-life. Weekly cataplexy attacks were recorded throughout the trial. No historical data on the frequency of cataplexy prior to treatment with antidepressants was available.

 

RESULTS:

 

Among the patients who were and were not withdrawn from antidepressants treatment, the median frequency of baseline weekly cataplexy was similar (17.5 vs. 14.0, respectively). As expected, significant between-group differences emerged by the end of the washout period (52.04 vs. 15.25, respectively; p<0.05); however, the frequency of cataplexy events became similar again by the end of the trial (16.5 vs. 17.5, respectively).

 

CONCLUSIONS:

 

Patients gradually withdrawn from antidepressants experienced a significant increase in cataplexy, but eventually returned to their baseline frequency, comparable to previously untreated control patients. Compared to SSRIs, discontinuation from TCAs was associated with a greater increase in cataplexy attacks.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy